Associated Audiologists Blog

Medications that induce hearing loss and how to avoid them

Posted by Associated Audiologists on Jul 13, 2016 7:30:00 AM

medications that induce hearing loss There are more than 200 known medications that can cause or contribute to hearing loss, tinnitus, and/or dizziness and imbalance. With some of these being prescription medicines and others being over-the-counter, it’s easy to get confused or forget which ones contribute to ototoxicity (hearing loss and hearing loss symptoms).

Your hearing evaluation at Associated Audiologists will review your comprehensive medical history, including an inventory of all the medicines you are taking. Knowing the medical conditions you have and what medications you’re taking for them will help us get a better understanding of the potential risks to your hearing. In some cases, we may recommend a different medication — although if it’s not possible for your doctor to change prescriptions, we will continue to monitor the medication and its affect on your hearing and consult with your doctor. This will help us develop a plan for hearing loss treatment that will reduce the impact the medication has on you.

Medications commonly linked to hearing loss

Please keep in mind that some medications have different effects on different individuals. The following are some of the medications most commonly linked to hearing loss.

Chemotherapy drugs – If you’re a cancer patient undergoing treatment for chemotherapy, make sure you discuss the potential risks to your hearing with your doctor. One of the most ototoxic drugs in use today is the chemotherapy drug cisplatin. While cisplatin is often used to treat cancer, it can also cause hearing loss after just one dose.

Loop diuretics – Loop diuretics can include Bumex, Lasix, and Edecrin. When given intravenously for ailments such as acute kidney failure, acute hypertensive crisis, or acute pulmonary edema or congestive heart failure, loop diuretics can cause hearing loss.

Nonsteroidal anti-inflammatory drugs (NSAIDs) – High dosages of NSAIDs such as aspirin, ibuprofen, and naproxen have been linked to hearing loss. Hearing loss is usually reversible once the patient stops taking the medicine.

Quinine – These medicines include Aralen, Atabrine and Quinam, and have similar side effects to aspirin. As with NSAIDs, symptoms of hearing loss from quinine medications typically disappear.

Only an audiologist can determine what kind of hearing loss you or your loved one has and recommend treatment options. Associated Audiologists has doctoral-level professionals who can help diagnose hearing loss. Contact us today to make an appointment, and prevent hearing problems from affecting your everyday lifestyle.

audiologist ebook offer

Topics: Hearing loss, Hearing Technology, Hearing Aids

Subscribe to Email Updates

Recent Posts

Stay connected

Request a hearing appointment